Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 11, NWS Reno, NV

September 16, 20087 counties in California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Sep 16, 2008, 5:45 AM PDT for 7 counties in California; Washoe County, Nevada. It took effect at Sep 16, 2008, 9:42 AM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2008, 5:45 AM PDT (12:45 UTC)
In effect from
Sep 16, 2008, 9:42 AM PDT
Expired
Sep 17, 2008, 2:00 AM PDT
In force
16 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3913 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 161245
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
545 AM PDT TUE SEP 16 2008

...RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING FOR DRY
LIGHTNING IN THE EASTERN SIERRA AND SIERRA FRONT...

...FIRE WEATHER WATCH FOR LATE THIS AFTERNOON THROUGH LATE TONIGHT
FOR DRY LIGHTNING FOR THE NORTHEASTERN SIERRA AND FAR NORTHWEST
NEVADA...

.AN UPPER LEVEL TROUGH WILL SWING THROUGH NORTHERN CALIFORNIA AND
WESTERN NEVADA THIS AFTERNOON CAUSING ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EAST OF THE SIERRA CREST. MOST
OF THE THUNDERSTORMS WILL REMAIN DRY WITH LITTLE OR NO RAINFALL
EXPECTED...WHICH COULD CAUSE NUMEROUS NEW FIRE STARTS AROUND THE
AREA.

CAZ272-273-NVZ450-459-170045-
/O.UPG.KREV.FW.A.0007.080916T2000Z-080917T0300Z/
/O.NEW.KREV.FW.W.0011.080916T2000Z-080917T0300Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
545 AM PDT TUE SEP 16 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR DRY LIGHTNING IN THE EASTERN SIERRA AND
SIERRA FRONT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE SIERRA CREST EARLY THIS AFTERNOON...SPREADING
TO THE NORTH AND NORTHEAST THROUGH THE DAY. LITTLE OR NO RAINFALL
CAN BE EXPECTED WITH THESE STORMS...POSSIBLY CAUSING NEW FIRE
STARTS AROUND THE AREA. GUSTY AND ERRATIC WINDS AROUND THE
THUNDERSTORMS WILL ALSO ADD TO THE FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.
 

$$

CAZ270-271-278-NVZ458-170045-
/O.CON.KREV.FW.A.0007.080917T0000Z-080917T0900Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
545 AM PDT TUE SEP 16 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH LATE TONIGHT FOR DRY LIGHTNING FOR THE NORTHEASTERN SIERRA
AND FAR NORTHWEST NEVADA...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH LATE TONIGHT. 

ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE SIERRA CREST THIS AFTERNOON...SPREADING TO THE
NORTH AND NORTHEAST BY LATE THIS AFTERNOON AND EARLY THIS EVENING. 
LITTLE OR NO RAINFALL CAN BE EXPECTED WITH THESE STORMS...POSSIBLY
CAUSING NEW FIRE STARTS AROUND THE AREA. GUSTY AND ERRATIC WINDS
AROUND THE THUNDERSTORMS WILL ALSO ADD TO THE FIRE DANGER. THE
CHANCE FOR DRY LIGHTNING WILL CONTINUE INTO THE OVERNIGHT HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES
AND POSSIBLE RED FLAG WARNINGS.

$$


HTTP://WEATHER.GOV/RENO/FIRE
4 follow-up statements
000 
WWUS85 KREV 161642
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
942 AM PDT TUE SEP 16 2008

...RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING FOR DRY
LIGHTNING IN THE EASTERN SIERRA AND SIERRA FRONT...

...RED FLAG WARNING FOR LATE THIS AFTERNOON THROUGH LATE
TONIGHT FOR DRY LIGHTNING IN THE NORTHEASTERN SIERRA AND FAR
NORTHWEST NEVADA...

.AN UPPER LEVEL TROUGH WILL SWING THROUGH NORTHERN CALIFORNIA AND
WESTERN NEVADA THIS AFTERNOON CAUSING ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EAST OF THE SIERRA CREST.
MOST OF THE THUNDERSTORMS WILL REMAIN DRY WITH LITTLE OR NO
RAINFALL EXPECTED...WHICH MAY CAUSE NUMEROUS NEW FIRE STARTS
AROUND THE AREA.

CAZ270-271-278-NVZ458-170445-
/O.UPG.KREV.FW.A.0007.080917T0000Z-080917T0900Z/
/O.EXB.KREV.FW.W.0011.080916T2300Z-080917T0900Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
942 AM PDT TUE SEP 16 2008

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM
PDT WEDNESDAY FOR DRY LIGHTNING IN THE NORTHEASTERN SIERRA AND FAR
NORTHWEST NEVADA...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM PDT
WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE SIERRA CREST THIS AFTERNOON...SPREADING TO THE
NORTH AND NORTHEAST BY LATE THIS AFTERNOON AND THROUGH THE EVENING.
LITTLE OR NO RAINFALL CAN BE EXPECTED WITH THESE STORMS...POSSIBLY
CAUSING NEW FIRE STARTS AROUND THE AREA. GUSTY AND ERRATIC WINDS
TO 45 MPH AROUND THE THUNDERSTORMS WILL ALSO ADD TO THE FIRE
DANGER. DRY THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.
 

$$

CAZ272-273-NVZ450-459-170300-
/O.CON.KREV.FW.W.0011.080916T2000Z-080917T0300Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
942 AM PDT TUE SEP 16 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR DRY LIGHTNING IN THE EASTERN SIERRA AND
SIERRA FRONT...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING. 

ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE SIERRA CREST EARLY THIS AFTERNOON...SPREADING
TO THE NORTH AND NORTHEAST THROUGH THE DAY. LITTLE OR NO RAINFALL
CAN BE EXPECTED WITH THESE STORMS...POSSIBLY CAUSING NEW FIRE
STARTS AROUND THE AREA. GUSTY AND ERRATIC WINDS TO 45 MPH AROUND
THE THUNDERSTORMS WILL ALSO ADD TO THE FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

HOON

HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 162238
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
338 PM PDT TUE SEP 16 2008

...RED FLAG WARNING THROUGH EARLY EVENING FOR DRY LIGHTNING IN THE
EASTERN SIERRA AND SIERRA FRONT...

...RED FLAG WARNING THROUGH LATE TONIGHT FOR DRY LIGHTNING IN THE
NORTHEASTERN SIERRA AND FAR NORTHWEST NEVADA...

.AN UPPER LEVEL TROUGH WILL CONTINUE TO SWING THROUGH NORTHERN
CALIFORNIA AND WESTERN NEVADA THIS AFTERNOON CAUSING ISOLATED TO
SCATTERED THUNDERSTORMS ALONG AND EAST OF THE SIERRA CREST. MOST
OF THE THUNDERSTORMS WILL REMAIN DRY WITH LITTLE OR NO RAINFALL
EXPECTED...WHICH MAY CAUSE NUMEROUS NEW FIRE STARTS AROUND THE
AREA.

CAZ272-273-NVZ450-459-170300-
/O.CON.KREV.FW.W.0011.000000T0000Z-080917T0300Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
338 PM PDT TUE SEP 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR DRY LIGHTNING IN THE EASTERN SIERRA AND SIERRA FRONT...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS ALONG THE SIERRA CREST
WILL SPREAD TO THE NORTH AND NORTHEAST THROUGH THE DAY. LITTLE OR
NO RAINFALL CAN BE EXPECTED WITH THESE STORMS...POSSIBLY CAUSING
NEW FIRE STARTS AROUND THE AREA. GUSTY AND ERRATIC WINDS TO 45 MPH
AROUND THE THUNDERSTORMS WILL ALSO ADD TO THE FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

CAZ270-271-278-NVZ458-170900-
/O.CON.KREV.FW.W.0011.080916T2300Z-080917T0900Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
338 PM PDT TUE SEP 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY FOR
DRY LIGHTNING IN THE NORTHEASTERN SIERRA AND FAR NORTHWESTERN
NEVADA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY. 

ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS ALONG THE SIERRA
CREST WILL SPREAD TO THE NORTH AND NORTHEAST THROUGH THE EVENING.
LITTLE OR NO RAINFALL CAN BE EXPECTED WITH THESE STORMS...POSSIBLY
CAUSING NEW FIRE STARTS AROUND THE AREA. GUSTY AND ERRATIC WINDS
TO 45 MPH AROUND THE THUNDERSTORMS WILL ALSO ADD TO THE FIRE
DANGER. DRY THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS
TONIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

HOON

HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 170248
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
748 PM PDT TUE SEP 16 2008

...RED FLAG WARNING THROUGH LATE TONIGHT FOR DRY LIGHTNING IN THE
NORTHEASTERN SIERRA AND FAR NORTHWEST NEVADA...

.LOW PRESSURE WILL SWING THROUGH NORTHERN CALIFORNIA AND WESTERN
NEVADA TONIGHT. ISOLATED THUNDERSTORMS WILL CONTINUE OVER PARTS OF
NORTHEAST CALIFORNIA AND NORTHWEST NEVADA THROUGH THE EVENING. THE
THUNDERSTORMS WILL PRODUCE LITTLE OR NO RAINFALL.

CAZ272-273-NVZ450-459-170400-
/O.EXP.KREV.FW.W.0011.000000T0000Z-080917T0300Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
748 PM PDT TUE SEP 16 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

THE MAIN THUNDERSTORM THREAT HAS MOVED NORTH OF THE AREA. AN
ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE THROUGH THE EVENING
BUT THE THREAT OF DRY LIGHTNING IS GREATLY REDUCED.

$$

CAZ270-271-278-NVZ458-170900-
/O.CON.KREV.FW.W.0011.000000T0000Z-080917T0900Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
748 PM PDT TUE SEP 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY. 

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AND MAY
PRODUCE DRY LIGHTNING...WITH THE POTENTIAL FOR NEW FIRE STARTS
AROUND THE AREA. GUSTY AND ERRATIC WINDS TO 40 MPH AROUND THE
THUNDERSTORMS WILL ALSO ADD TO THE FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$


HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 170847
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
147 AM PDT WED SEP 17 2008

CAZ270-271-278-NVZ458-171000-
/O.EXP.KREV.FW.W.0011.000000T0000Z-080917T0900Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
147 AM PDT WED SEP 17 2008

...RED FLAG WARNING WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING...

THE RED FLAG WARNING WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING. 

THE MAIN THUNDERSTORM THREAT HAS LIFTED NORTHWEST OF THE AREA AND
DECREASED. WIDELY SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM
ARE POSSIBLE THE LATE NIGHT HOURS BUT THE THREAT OF DRY LIGHTNING
HAS DIMINISHED GREATLY.

$$


HTTP://WEATHER.GOV/RENO/FIRE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 16, 2:40 AM PDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 16, 2:40 AM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
240 AM PDT TUE SEP 16 2008

.SHORT TERM...
MODELS ARE IN GOOD AGREEMENT WITH AN UPPER LOW JUST WEST OF KSFO
BECOMING MORE NEGATIVELY TILTED AS IT LIFTS NORTHEAST INTO NRN CA
THIS EVENING AND INTO OREGON ON WEDNESDAY. THIS IS A FAVORABLE TSTM
PATTERN FOR NERN CA AND WRN NV...ASSUMING ENOUGH MOISTURE EXISTS.
HIGH LEVEL MOISTURE AHEAD OF THIS LOW IS EVIDENT ON WATER VAPOR
EARLY THIS MORNING WITH SOME MID LEVEL MOISTURE ALONG THE NRN CA
COAST. BASED ON FORECAST SOUNDINGS...MID LEVEL MOISTURE IS EXPECTED
TO INCREASE OVER THE SIERRA THIS AFTERNOON AS THE LOW NEARS. A 75 KT
JET STREAK ROUNDING THE BASE OF THE LOW WILL WEAKEN SOMEWHAT AS THE
LOW PUSHES EAST. HOWEVER THIS JET STREAK WILL PROVIDE ENOUGH
DYNAMICS AND SHEAR NORTH OF IT TO DECREASE STABILITY AND INCREASE
THE LIKELIHOOD OF CONVECTIVE DEVELOPMENT...SOME STORMS MAY BE MORE
ORGANIZED AND PRODUCE OUTFLOW WINDS OVER 40 MPH. LOWER LEVEL
INSTABILITY IS MARGINAL...HOWEVER ELEVATED INSTABILITY IS GREATER
DUE TO UPPER LEVEL DYNAMICS ASSOCIATED WITH THE LOW. THE NAM
INDICATES MORE INSTABILITY THAN THE GFS...WHICH IS NORMALLY THE
CASE. HOWEVER THE GFS IS LIKELY UNDERDOING THE INSTABILITY DUE TO
THE DYNAMICS OF THE LOW. THEREFORE...ISOLD-SCT CONVECTION SHOULD
INITIATE IN MONO/ALPINE COUNTIES THIS AFTERNOON BEFORE SPREADING
NORTH AS THE LOW LIFTS NORTH. VERY DRY LOWER LEVELS AND PWAT
VALUES BELOW 0.5 INCH THROUGH THE AFTERNOON IN THE SIERRA AND WRN
NV BRING THE THREAT OF DRY LIGHTNING AS VERY LITTLE RAINFALL WILL
REACH THE GROUND. IN ADDITION...STORM MOTION OF 15-25 MPH WILL
INCREASE THE LIKELIHOOD THAT LITTLE RAINFALL WILL FALL IN
LOCATIONS WHERE LIGHTNING STRIKES. THE BEST COVERAGE OF TSTMS
EARLY IN THE DAY SHOULD BE IN THE SIERRA SOUTH OF HIGHWAY 50
BEFORE CONVECTION SPREADS NORTH. THEREFORE RED FLAG WARNINGS HAVE
BEEN ISSUED FOR THE RENO/CARSON CITY AREA AND THE TAHOE BASIN
SOUTH INTO MONO AND MINERAL COUNTIES...WITH WATCHES CONTINUING
FURTHER NORTH. SEE FIRE DISCUSSION BELOW FOR MORE INFORMATION ON
FIRE WEATHER.

FURTHER NORTH...ISOLD TSTMS MAY DEVELOP DURING THE AFTERNOON AHEAD
OF THE UPPER LOW...BUT BETTER COVERAGE OF TSTMS IS EXPECTED DURING
THE EVENING AS ENERGY FROM THE LOW SWINGS NORTH. ELEVATED
INSTABILITY REMAINS HIGH OVERNIGHT AND WITH THE TRACK OF THE LOW
CONVECTION WILL BE A POSSIBILITY DURING THE OVERNIGHT HOURS OVER NRN
AREAS. TSTMS MAY TRANSITION FROM DRY TO WET IN THE EVENING AS PW
VALUES COME UP ABOVE 0.5 INCH...HOWEVER CONTINUED FAST STORM MOTION
WILL STILL CONTINUE THE THREAT FOR DRY LIGHTNING.

THE LOW LIFTS NORTH INTO OREGON ON WEDNESDAY...HOWEVER RESIDUAL
MOISTURE AND INSTABILITY OVER FAR NRN ZONES AND ERN AREAS OF
MINERAL/PERSHING CHURCHILL COUNTIES MAY STILL ALLOW A FEW ISOLD
STORMS TO DEVELOP IN THE AFTERNOON BEFORE ALL CONVECTION PUSHES
NORTH AND EAST OUT OF THE AREA.

A BRIEF BREAK IN TSTM OPPORTUNITIES WILL OCCUR ON THURSDAY AS
STRONGER SOUTHWEST FLOW DEVELOPS IN BETWEEN DEPARTING LOW AND THE
NEXT APPROACHING SYSTEM OFF THE NRN CA COAST. THE GFS AND NAM STILL
VARY IN LOW POSITION AND STRENGTH ON THURSDAY...WHICH WILL INFLUENCE
HOW STRONG THE WINDS BECOME ACROSS THE AREA. RIGHT NOW WIND GUST
POTENTIAL OF 25-30 MPH IS POSSIBLE ESPECIALLY OVER THE WRN HALF OF
THE AREA. SOUTHWEST FLOW SHOULD PUSH ANY REMAINING MOISTURE AND
INSTABILITY FURTHER EAST ON THURSDAY. GRADUAL COOLING IS EXPECTED
THROUGH THIS WEEK AS SYSTEMS MOVE THROUGH THE AREA...HOWEVER
TEMPERATURES WILL STILL REMAIN ABOVE NORMAL. GMCGUIRE

.LONG TERM...
BIG DIFFERENCES IN MODEL GUIDANCE THROUGH THE EXTENDED WITH FEW
CHANGES MADE TO THE GOING FORECAST.  TRENDED MORE TOWARDS THE MORE
PROGRESSIVE ECMWF WHICH HAS A BIT BETTER SUPPORT FROM ENSEMBLE
MEMBERS THAN THE OPERATIONAL GFS WHICH CUTS OFF AN UPPER LOW OVER
SOUTHERN NV THROUGH THE EXTENDED.  THE GFS SOLUTION WOULD KEEP THE
AREA UNDER MUCH COOLER CONDITIONS WITH INCREASED CHANCES FOR PRECIP
THROUGH THE WEEKEND...HOWEVER WITH LITTLE SUPPORT AND CONFIDENCE IN
THE GFS SOLUTION WILL PAY LITTLE ATTENTION TO IT FOR NOW.

UPPER LOW PROGGED OFF THE NORTHERN CALIFORNIA COAST FRIDAY MORNING
WILL PROGRESS EASTWARD ACROSS NORTHERN NV FRIDAY NIGHT.  MAINTAINED POPS
ACROSS LASSEN AND NORTHERN WASHOE COUNTIES FRIDAY AND INTRODUCED
SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS AS INSTABILITY ASSOCIATED WITH THE COLD POOL OF THE UPPER LOW
MOVES ACROSS NORTHERN NV.  EXPANDED SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS INTO CHURCHILL AND PERSHING COUNTIES FOR FRIDAY NIGHT
AS THE UPPER SYSTEM LIFTS OFF TO THE NORTHEAST.  SATURDAY THROUGH MONDAY
WILL SEE THE WESTERN U.S. UNDER A DRY NORTHWESTERLY FLOW AS AN UPPER
RIDGE BUILDS ACROSS THE EASTERN PACIFIC AND UPPER TROUGH MOVES INTO
THE CENTRAL CONUS.

TEMPERATURES WILL TOP OUT IN THE MID TO UPPER 70S ACROSS WESTERN NV
AND MID 60S IN THE SIERRA ON FRIDAY.  EXPECT A GRADUAL WARM UP
THROUGH THE EXTENDED WITH TEMPERATURES RISING INTO THE MID 80S BY
MONDAY ACROSS WESTERN NV.  MOZLEY

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED THIS IN VICINITY
OF TAF SITES WITH TSTMS CONTINUING INTO THE EVENING FOR KRNO AND
KLOL. LITTLE IF ANY PRECIPITATION EXPECTED WITH THIS TSTMS SO DO
NOT ANTICIPATE ANY SIG REDUCTION TO VSBY OR LOWERING OF CIGS BELOW
6K FT. GUSTY OUTFLOW WINDS ARE POSSIBLE NEAR TAF SITES THIS AFTN
AND EARLY EVENING AND COULD REACH UP TO 35 KTS. MLF

&&

.FIRE WEATHER...
LITTLE HAS CHANGED WITH REGARD TO FORECAST REASONING FROM PREVIOUS
CYCLE. MODELS STILL IN GOOD AGREEMENT WITH LIFTING A NEGATIVELY
TILTED TROF NORTH ACROSS THE WRN HALF OF THE CWA THIS AFTN AND EVNG.
JET DYNAMICS APPEAR GOOD ENOUGH TO OVERCOME SOMEWHAT MARGINAL
INSTABILITY BY THIS AFTN SUCH THAT TSTMS SHOULD DEVELOP ALONG AND
JUST EAST OF THE CREST FROM THE TAHOE BASIN SOUTHWARD. THEN LIFT
NORTH AND NORTHEAST INTO THE EVENING HOURS. NAM STILL PROVIDES THE
BEST INSTABILITY WITH LI APPROACHING -3 ACROSS MONO COUNTY AND
MODIFIED TOTAL TOTALS REACHING AROUND 34C FROM TAHOE SOUTH INTO
MONO COUNTY. GFS INSTABILITY PARAMETERS ARE NOT AS IMPRESSIVE AS
NAM...WHICH MAY BE OVERDONE. BUT AS STATED DYNAMICS WITH
NEGATIVELY TILTED TROF LIKELY WILL OVERCOME MARGINAL INSTABILITY.
PWATS FROM FORECAST SOUNDINGS RISE TO AROUND 0.50 INCHES SOUTH TO
AS HIGH AS 0.6 INCHES ACROSS THE FAR NORTH...BY EVENING. CELLS
THAT DEVELOP WILL LIKELY ORGANIZE GIVEN FAIRLY GOOD LOW/MID SHEAR.
ANY CELLS THAT DEVELOP SHOULD LIFT NORTH NORTHEAST AROUND 20-25 MPH.
THIS...ALONG WITH PWATS AROUND 0.50 INCHES...SHOULD LIMIT ANY
POTENTIAL FOR PCPN. SO THINK MOST STORMS WILL REMAIN DRY.

HAVE OPTED TO UPGRADE ZONES 272/273/450/459 TO RED FLAG WARNING WITH
BEST TSTM COVERAGE...NEAR SCATTERED...ACROSS ZONE 273. WIDELY
SCATTERED STORMS PRODUCING DRY LIGHTNING COULD RESULT IN NUMEROUS
FIRE STARTS AND COMBINE THAT WITH ERRATIC OUTFLOW WINDS TO PRODUCE
POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EVENING. WILL MAINTAIN THE WATCH FOR ZONES 270/271/278/458 AS
STORMS SHOULD ARRIVE THERE IN EARLY EVENING. DAY SHIFT WILL HAVE A
BETTER CHANCE TO LOOK AT COVERAGE THERE FOR POTENTIAL WARNING.
STORM COVERAGE FOR ZONE 453 SHOULD BE MORE ISOLATED...MAINLY WRN
SECTIONS...SO PLAN NO WATCH OR WARNING THERE.

BY WEDNESDAY FAR ERN AND NRN ZONES WILL CONTINUE WITH POTENTIAL FOR
ISOLATED DRY TSTMS AS TROF LIFTS NORTH AWAY FROM THE REGION...BUT
COVERAGE SHOULD BE MUCH LESS. INCREASING DRY SW FLOW ALOFT WILL
LIMIT COVERAGE TO EAST OF A LINE FROM LOVELOCK TO HAWTHORNE AND
ACROSS FAR NRN WASHOE COUNTY AND THE SURPRISE VALLEY. GIVEN THIS
LIMITED COVERAGE WILL NOT PLAN ANY WATCHES FOR WEDNESDAY ATTM. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     NVZ458.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR NVZ450-459.

CA...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     CAZ270-271-278.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR CAZ272-273.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Sep 16, 5:15 AM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
515 AM PDT TUE SEP 16 2008

CAZ070>073-NVZ001>005-171215-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
515 AM PDT TUE SEP 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
WESTERN NEVADA AND NORTHEASTERN CALIFORNIA. AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL MOVE ACROSS THE AREA INITIATING THE
THUNDERSTORM ACTIVITY. EXPECT THUNDERSTORMS TO DEVELOP BY EARLY
THIS AFTERNOON ALONG THE SIERRA CREST AND MOVE INTO WESTERN NEVADA
BY THIS EVENING. THE STRONGEST THUNDERSTORMS WILL OCCUR OVER
WESTERN NEVADA EAST OF HIGHWAY 395 LATER THIS AFTERNOON AS THE
UPPER SYSTEM MOVES OVER THE AREA AND INCREASES WIND SHEAR. THE
PRIMARY THREAT WITH THE STRONGEST STORMS WILL BE STRONG OUTFLOW
WINDS WITH GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...AND SMALL
HAIL. LACK OF MOISTURE WILL LEAD TO DRY THUNDERSTORMS AND LIMIT
THE FLASH FLOOD POTENTIAL. THUNDERSTORMS WILL MOVE EAST DURING THE
EVENING HOURS AND OUT OF THE AREA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED GENERAL THUNDERSTORM ACTIVITY CAN BE EXPECTED WEDNESDAY
NORTH OF EAGLEVILLE AND EAST OF LOVELOCK WITH THE PRIMARY THREAT
BEING GUSTY OUTFLOW WINDS. THUNDERSTORMS CAN ALSO BE EXPECTED ON
FRIDAY NORTH OF INTERSTATE 80 AS ANOTHER AREA OF LOW PRESSURE
MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER...INCLUDING HEAVY RAINFALL...STRONG THUNDERSTORM OUTFLOW
WINDS...HAIL...AND FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
IN RENO.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MOZLEY

HTTP://WEATHER.GOV/RENO

Nearby

Red Flag Warnings in California, 2008Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.